Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 30, NWS Shreveport, LA

September 15, 1998Smith County, Texas

NWS Shreveport, LA issued this flash flood warning at Sep 15, 1998, 8:49 AM CDT for Smith County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 1998, 8:49 AM CDT (13:49 UTC)
Expired
Sep 15, 1998, 11:10 AM CDT
In force
2 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Smith County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 1.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 151349
FFWSHV
TXC423-151610-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
849 AM CDT TUE SEP 15 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SMITH COUNTY IN NORTHEASTERN TEXAS

* UNTIL 1110 AM CDT

* AT 845 AM CDT... RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY
  RAIN BETWEEN TYLER AND LINDALE.  THIS THUNDERSTORM WAS MOVING
  NORTH AT 15 MPH. UP TO TWO INCHES OF RAINFALL IN AN HOURS TIME WAS
  INDICATED.

* SMITH COUNTY SHERIFF OFFICE REPORTED WATER ON SEVERAL AREA ROADS
WITH WATER RISING TO CAR DOORS ON COUNTY ROAD 334 ONE MILE
NORTHEAST OF TYLER.

THIS AREA HAS HAD PERSISTENT HEAVY RAINS FROM A LARGE AREA OF SLOW
MOVING HEAVY RAIN WITH IMBEDDED THUNDERSTORMS. FLASH FLOODING IS
LIKELY. MOTORISTS SHOULD NOT DRIVE THEIR VEHICLE INTO AREAS WHERE
WATER COVERS THE ROAD. DO NOT LET CHILDREN PLAY AROUND STORM DRAINS
OR CULVERTS.

VII/9

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:46 AM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Sep 15, 2:46 AM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 AM CDT TUE SEP 15 1998

MODELS IN FAIR AGREEMENT IN KEEPING UPPER RIDGE OVER SOUTHWEST AND
SOUTHEAST U.S. WITH TROF OVER TEXAS THROUGH THE PERIOD...WITH BEST
MOISTURE AND VV SHIFTING WEST INTO CENTRAL AND EAST TX BY TONIGHT.
BUT PREFER THE SLOWER AVN SOLUTION WITH THIS AS LOOKING AT CURRENT
RADAR RAIN EXTENDS SOUTH TO THE GULF AND CONTINUES TO MOVE NORTH ACROSS
WESTERN LA. WILL GO CLOSER TO AVN NUMBERS...EXCEPT WILL GO SLIGHTLY
ABOVE ON MINS. THANKS NEW AND FTW FOR COORD. MODELS KEEP WANTING TO
DEVELOP ANOTHER SYSTEM IN THE GULF BY 72 HOURS.

SHV 83/72/87/71  7433  MLU  86/71/89/70  4222  04

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.